Facebook Twitter

USE OF 3 CHEMICALS MAY BE CAUSE OF GULF WAR ILLNESSES

SHARE USE OF 3 CHEMICALS MAY BE CAUSE OF GULF WAR ILLNESSES

A combination of chemicals designed to protect U.S. soldiers during the gulf war may be what is causing mysterious illnesses suffered by many veterans, a California newspaper reported Sunday.

The Santa Cruz County Sentinel said government researchers are looking at how three chemicals - an experimental anti-nerve-gas pill, an insecticide impregnated in soldiers' uniforms and an insect repellent - could mix together to cause symptoms similar to so-called Gulf War Syndrome.Thousands of veterans of the 1991 war have complained of symptoms such as fatigue, rashes, memory loss and stomach problems.

The government says it does not know what is causing the problems, but the Clinton administration said last Thursday it favors compensating U.S. gulf war veterans for undiagnosed illnesses.

The Sentinel, in an article that it said took five months to research, said early research has shown that the anti-nerve-gas pill given to soldiers increases the potency of the insecticides by as much as 10 times.

It said that, while the Defense Department had tested the pills and insecticides separately, it never tested what happened when the three were used together.

Commenting on the possibility that a combination of chemicals caused the illnesses, Lt. Col. Doug Hart, a spokesman for the Department of Defense, was quoted in the report as saying it was "important to underline that this is a theory."